Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 8, NWS Lake Charles, LA

April 3, 2018Evangeline Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Apr 3, 2018, 10:42 PM CDT for Evangeline Parish, Louisiana. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 10:42 PM CDT (03:42 UTC)
Expired
Apr 3, 2018, 10:54 PM CDT
In force
12 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Evangeline Parish, LA

The radar

The Ft Polk radar (KPOE), 71 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:51 PM CDTTSTM WND DMGPine Prairie, LADAMAGE TO SEVERAL TREES IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 5:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WFUS54 KLCH 040342
TORLCH
LAC039-040415-
/O.NEW.KLCH.TO.W.0008.180404T0342Z-180404T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1042 PM CDT TUE APR 3 2018

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Central Evangeline Parish in central Louisiana...

* Until 1115 PM CDT
    
* At 1041 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Beaver, or 7 miles southwest of Turkey
  Creek, moving east at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Turkey Creek and Pine Prairie around 1050 PM CDT. 
  Bayou Chicot around 1100 PM CDT. 
  Chicot State Park around 1105 PM CDT. 
  Ville Platte around 1110 PM CDT. 

Other locations impacted by this tornadic thunderstorm include St.
Landry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3088 9224 3085 9224 3085 9222 3067 9230
      3078 9259 3089 9256
TIME...MOT...LOC 0341Z 281DEG 31KT 3082 9252 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RACKLEY
2 follow-up statements
203 
WWUS54 KLCH 040350
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1050 PM CDT TUE APR 3 2018

LAC039-040415-
/O.CON.KLCH.TO.W.0008.000000T0000Z-180404T0415Z/
Evangeline LA-
1050 PM CDT TUE APR 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR CENTRAL
EVANGELINE PARISH...
    
At 1050 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pine Prairie, or near Turkey Creek, moving east at
35 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Bayou Chicot around 1100 PM CDT. 
  Ville Platte and Chicot State Park around 1105 PM CDT. 

Other locations impacted by this tornadic thunderstorm include St.
Landry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3085 9224 3085 9222 3067 9230 3075 9251
      3086 9247
TIME...MOT...LOC 0350Z 281DEG 31KT 3080 9243 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RACKLEY
029 
WWUS54 KLCH 040354
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1054 PM CDT TUE APR 3 2018

LAC039-040403-
/O.CAN.KLCH.TO.W.0008.000000T0000Z-180404T0415Z/
Evangeline LA-
1054 PM CDT TUE APR 3 2018

...THE TORNADO WARNING FOR CENTRAL EVANGELINE PARISH IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A severe thunderstorm watch remains in effect until midnight CDT for
central Louisiana.

LAT...LON 3085 9224 3085 9222 3067 9230 3075 9251
      3086 9247
TIME...MOT...LOC 0352Z 281DEG 31KT 3079 9239 

$$

RACKLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 3, 6:39 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 3, 6:39 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
639 PM CDT Tue Apr 3 2018

.AVIATION...

Regional radar imagery shows a line of thunderstorms currently
moving SE across portions of Central Louisiana and adjacent East
Texas. MVFR ceilings and areas of VCSH will affect areas ahead of
the thunderstorms through this evening. Periods of IFR conditions
along with gusty winds of 30 knots or greater and possibly small
hail will be possible with the stronger thunderstorms. Currently,
the timing of the greatest potential operational impacts due to
thunderstorms is expected to be: now through 02Z at KAEX, 02Z
through 05Z at KBPT and KLCH, and 03Z through 07Z at KARA and
KLFT. The surface cold front is expected to push through the
region behind the thunderstorms and result in winds becoming
northerly at 15 to 20 knots with gusts of 25 to 30 knots through
the overnight period. Conditions are expected to improve to VFR by
mid morning as skies clear, but winds will remain elevated out of
the north.

&&

.PREV DISCUSSION... /issued 621 PM CDT Tue Apr 3 2018/

UPDATE...
Severe Thunderstorm Watch #29 was issued for the area generally
along/north of Texas 105/Interstate 10...with the exceptions of
Lafayette and St. Martin Parishes...until 05z/midnight CDT. Local
88Ds show convection along an old outflow boundary...some
possibly strong to severe...developing/moving into the nwrn zones
at this time, continuing ewd with a further srn development
through the evening in an area of good instability/adequate
shear/steep lapse rates. Additional storms along the cold front
will likely also begin impacting the nwrn zones later this
evening. Will have to monitor as these storms cross the area
through this evening to see if further watches will be needed
downstream.

25

DISCUSSION...

PREV DISCUSSION... /issued 325 PM CDT Tue Apr 3 2018/

DISCUSSION...
Wx map shows cold front over N TX & SE OK this afternoon. Ahead of
the front shows a tight pressure gradient with fairly brisk southerly
winds this afternoon. Expecting winds to diminish by late this
afternoon into early evening as the frontal trough approaches.
Radar showing thunderstorms continuing over C and NE TX.

Latest HRRR guidance continuing the timing and structure of the
thunderstorms to enter our area of SE TX by 4-5 PM this afternoon
with this initial batch of thunderstorms ahead of the front. Once
this area moves east, another area of thunderstorms will likely
develop along and just ahead of the cold front, which will spread
southeast across our area by late this evening into the early
morning hours. This next area of convection is expected to be a
more organized line of strong to possibly severe thunderstorms
developing along or just ahead of the cold front. SPC continuing
slight risk of severe thunderstorms for entire area. With this,
all modes of severe will be possible from a blend of QLCS features
(LEWPs/bows), embedded supercells, and perhaps a few discrete to
semi-discrete supercells ahead of the main line.

The front should be moving through the region between midnight and
daybreak, with light stratiform rain lingering a few hours behind
the front as it continues south. Cooler and much drier air will
follow along with clearing skies by late Wednesday morning across
the area. This will set up for a fairly nice afternoon. Only
concern with this will be the northerly winds around 15-20 mph
with RH values around 30% could pose a enhanced fire danger,
however, with the expected rainfall, the vegetation should be
sufficiently damp.

The coolest morning will be Thursday, with lows near 40 across C
LA, to lower/mid 40s elsewhere. By the afternoon, the surface high
will have moved east, with a southeast return flow already in
place by late morning into the afternoon.

Quick changing weather pattern continues this week with the next
strong cold front bringing a significant shot of precipitation by
late Friday into early Saturday. A bit early in the game for
specifics in severe, but SPC has Day 4 area across NE TX
outlooked in 15% hatching. This front will be followed by cooler
air similar to Thursday.

DML

MARINE...
Southerly flow ahead of a cold front will diminish a bit this
evening, followed by strong offshore flow after midnight once the
cold front moves south. The front is expected to bring numerous
showers and strong thunderstorms this evening into the early
morning hours. A small craft advisory is in effect for most of
the day Wednesday. Northerly winds behind the frontal boundary
will tapper off by Wednesday evening as surface high pressure
ridge approaches from the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  49  66  42  73 /  90  10   0  10
LCH  56  71  47  75 /  90  10   0  10
LFT  55  69  46  74 /  90  10   0  10
BPT  55  72  50  74 /  90  10   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 1 AM to 5 PM CDT Wednesday for GMZ450-
     452-455-470-472-475.

     Small Craft Advisory for winds from 1 AM to 5 PM CDT Wednesday
     for GMZ430-432-435.

&&

AVIATION...26
Hazardous weather outlook, Apr 3, 3:36 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
336 PM CDT Tue Apr 3 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
042100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
336 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
A cold front will move across the region late tonight and early
Wednesday. Showers and thunderstorms will continue to develop late
this afternoon across interior southeast Texas and spread east
and southeast through Louisiana overnight. A few severe storms
will be possible along and just ahead of the cold front. The main
threats with this line will be large hail, damaging winds, and
isolated tornadoes. Frequent bursts of cloud to ground lightning
will accompany the strongest storms.

River flooding continues across parts of the area. Please consult
the latest river forecasts and warnings for more specific information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
High pressure will filter into the region Wednesday, with much
cooler and drier conditions through early Thursday. Another strong
cold front will move across the region late Friday night into
early Saturday morning, bringing numerous showers and
thunderstorms, followed by cooler and drier air for late Saturday
night into Sunday. No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into early Wednesday
morning.

GMZ430-432-435-450-452-455-470-472-475-042100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
336 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
A cold front will move across the coastal waters overnight,
bringing numerous showers and thunderstorms, followed by strong
offshore winds. A Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong offshore flow will taper off by Wednesday afternoon and
evening, followed by a return to onshore flow by Thursday and
Friday. Another strong cold front will move across the coastal
waters late Friday night into early Saturday morning, bringing
numerous showers and thunderstorms, followed by strong offshore
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into early Wednesday
morning.

In the hours before

Special weather statement, Apr 3, 7:33 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
733 PM CDT TUE APR 3 2018

LAZ028-029-040115-
Avoyelles LA-Rapides LA-
733 PM CDT TUE APR 3 2018

...SPECIAL WEATHER STATEMENT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Libuse, or near Pineville, moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Alexandria, Marksville, Effie, Mansura, Hessmer, Deville, Libuse,
Echo, Brouillette, Esler Regional Airport, Poland, Kolin,
Centerpoint, Ruby, Holloway, Lake Ophelia National Wildlife Refuge
and Woodworth.

A severe thunderstorm watch remains in effect until midnight CDT for
central Louisiana.

LAT...LON 3147 9216 3141 9215 3136 9208 3133 9208
      3134 9203 3132 9200 3130 9200 3128 9202
      3127 9199 3123 9199 3125 9196 3122 9194
      3123 9192 3128 9194 3129 9189 3129 9188
      3103 9204 3113 9263 3148 9220
TIME...MOT...LOC 0033Z 264DEG 30KT 3137 9231

RACKLEY
Special weather statement, Apr 3, 7:42 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Lake Charles LA
742 PM CDT TUE APR 3 2018

LAZ027-028-030-031-040130-
Allen LA-Beauregard LA-Vernon LA-Rapides LA-
742 PM CDT TUE APR 3 2018

...SPECIAL WEATHER STATEMENT...

At 741 PM CDT, Doppler radar was tracking a line of strong
thunderstorms near Cravens, or near Fort Polk, moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Rosepine, Hineston, Fort Polk, De Ridder, Pitkin, Sugartown, Slagle,
Deridder, Lacamp, Fullerton, Otis, Elmer, Leander, Sieper, Cravens,
Calcasieu, Simpson, Union Hill and Pickering.

A severe thunderstorm watch remains in effect until midnight CDT for
central, southwestern and west central Louisiana.

LAT...LON 3120 9252 3088 9283 3074 9303 3090 9348
      3129 9307
TIME...MOT...LOC 0041Z 264DEG 30KT 3100 9310

RACKLEY
Special weather statement, Apr 3, 8:24 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
824 PM CDT TUE APR 3 2018

TXZ259-260-040200-
Northern Newton TX-Northern Jasper TX-
824 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON AND
NORTHEASTERN JASPER COUNTIES UNTIL 900 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 10 miles north of Jasper, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Browndell, Jamestown, Farrsville, Harrisburg, Mayflower and
Wiergate.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Texas.

LAT...LON 3090 9374 3093 9417 3113 9404 3116 9389
      3118 9361
TIME...MOT...LOC 0123Z 263DEG 47KT 3106 9393

RACKLEY
Local storm report, Apr 3, 8:25 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
825 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     PITKIN                  30.94N 92.94W
04/03/2018                   VERNON             LA   LAW ENFORCEMENT

            VERNON SHERIFFS DEPT REPORTS TREE DOWN.

&&

MOGGED
Local storm report, Apr 3, 8:58 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
858 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             LEESVILLE               31.14N 93.27W
04/03/2018  E1.75 INCH       VERNON             LA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS GOLF BALL SIZE HAIL AT HQ.

&&

MOGGED
Local storm report, Apr 3, 10:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1005 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             BURKEVILLE              31.00N 93.67W
04/03/2018  E1.00 INCH       NEWTON             TX   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL IN BURKEVILLE. TIME
            ESTIMATED FROM RADAR.

&&

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:33 PM CDTSpecial Weather StatementLCHRapides42 min
Apr 3, 7:42 PM CDTSpecial Weather StatementLCHRapides, Vernon48 min
Apr 3, 8:53 PM CDTSevere Thunderstorm WarningLCHVernon37 min
Apr 3, 9:00 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon45 min
Apr 3, 9:13 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon47 min
Apr 3, 9:30 PM CDTSevere Thunderstorm WarningLCHBeauregard, Rapides, Vernon60 min
Apr 3, 9:39 PM CDTAreal Flood AdvisoryLCHBeauregard, Vernon3 hr
Apr 3, 9:56 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Evangeline, Jefferson Davis, Rapides and 1 more34 min
Apr 3, 10:29 PM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Evangeline, Rapides61 min
Apr 3, 10:58 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry47 min
Apr 3, 11:21 PM CDTSpecial Weather StatementLCHAvoyelles39 min
Apr 4, 1:20 AM CDTSpecial Marine WarningLCH55 min
Apr 4, 2:13 AM CDTSpecial Marine WarningLCH92 min
Apr 4, 3:29 AM CDTSpecial Marine WarningLCH91 min
Apr 4, 5:04 AM CDTSpecial Marine WarningLCH41 min
Apr 4, 9:25 AM CDTWind AdvisoryLCHCameron, Lafayette, Saint Martin5 hr

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.